MANHATTAN, Kan. (WIBW) -- Authorities say a 40-year-old man accidentally overdosed from "huffing" chemicals inside his Manhattan hotel room.
On Thursday, January 17, 2013 around 3 AM, the Riley County Police Department received a phone call from staff at the Motel 6 on Tuttle Creek Boulevard requesting a welfare check on a guest, 40-year-old Nicholas Gurik.
When officers arrived, they discovered that Gurik had been huffing from several keyboard dusting cans, inhaling the chemicals.
According to officials, Gurik was initially conscious but his condition quickly deteriorated. He was transported to Mercy Regional Health Center on College Avenue by paramedics where he died.
The RCPD is currently investigating the incident as an accidental death/overdose, the department said in a press release Friday.
The agency issued a warning about the dangers of purposefully inhaling chemical substances.
When asked where Gurik was from, officials said his last known address was in Wakefield, KS.
Police won't say how many cans were discovered in his hotel room but stressed that the chemicals are dangerous to one health's no matter how much is inhaled.
Chaz Mailey, licensed psychologist and coordinator for the Alcohol and Drug Education Service at Kansas State University, sat down with WIBW to discuss huffing and the risks associated with such abuse.
"There’s different ways that people do it to get high. Some will do things like putting spray paint in a bag. Others will put chemicals on cloth or even on their own clothes. It enters through the lungs; it hits your blood stream and then it goes to your brain," he said. "It’s similar in many ways to alcohol intoxication. There are feelings of euphoria but over time it will cause problems with memory, coordination, and muscle spasms. In some situations, if someone’s actively using, they may become belligerent or sometimes incredibly violent."
The high is relatively short-lived, sometimes only a few minutes, so people will continue to use it.
"It causes something known as Sudden Sniffing Death Syndrome so essentially, you could die from doing it just one time and that’s what makes it a bit like Russian roulette. You could die the first time you do it or the 100th time. There’s really no indication as to when it might happen to someone. It’ll cause cardiac arrest. Over time, what can happen is you’ll suffocate yourself. It causes asphyxiation," Mailey explained.
Long term effects include permanent changes in mood, permanent brain damage, extreme weight loss and problems with muscle coordination.
Inhalants are typically abused more by adolescents because they’re household items that are widely available and inexpensive but Mailey called the chemical substances an “equal opportunity drug.”
"With any drug, it’s a means of getting high and people will sometimes use whatever they can get a hold of.
Mailey says parents should talk to their kids and teens about the dangers of abusing inhalants and those who suspect their teens might be huffing should be on the lookout for rags or things that are hidden that appeared to have solvents on them, runny nose, red eyes and loss of appetite.
If you have some suspicions that someone might be high on inhalants, contact emergency services as soon as possible.